The US Food and Drug Administration (FDA) has approved a labeling change for all prescription testosterone products, according to a safety alert issued by the agency.
The label will be updated to include new safety information from published literature and case reports about the risks associated with abuse and dependence of testosterone and other anabolic androgenic steroids.
Currently, anabolic steroids such as testosterone are classified as schedule III by the Controlled Substances Act, and may be abused by adults and adolescents, including athletes and body builders, the agency noted in the alert.
“Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other [anabolic steroids], is associated with serious safety risks affecting the heart, brain, liver, mental health, and endocrine system,” according to the FDA alert. “Reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility.”
Withdrawal symptoms, including depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia, have been reported among those abusing high doses of testosterone, the agency added.
The new warning informs prescribers about the potential for abuse of testosterone as well as the serious adverse outcomes, particularly those related to the heart and mental health, that have been associated with testosterone and anabolic steroid abuse. Additionally, the FDA has revised the labeling to include information about the adverse outcomes reported in association with abuse and dependence of testosterone and anabolic steroids.
The labeling also now emphasizes the importance of measuring serum testosterone concentration if abuse is suspected.
The FDA requests that any adverse reactions with testosterone products be reported to the MedWatch Adverse Event Reporting program.
Prescription testosterone products are approved as hormone replacement therapy for men with low testosterone due to medical conditions, such as failure of the testicles to produce testosterone because of genetic problems or damage to the testicles from chemotherapy or infection.
- Testosterone and Other Anabolic Androgenic Steroids (AAS): FDA Statement – Risks Associated With Abuse and Dependence [safety alert]. Silver Spring, MD: US Food and Drug Administration; October 25, 2016. http://www.fda.gov/safety/medwatch/safetyinformation/
safetyalertsforhumanmedicalproducts/ucm526151.htm. Accessed October 26, 2016.